Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 294, NWS Goodland, KS

August 26, 2017Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2017, 5:33 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2017, 5:33 PM MDT (23:33 UTC)
Expired
Aug 26, 2017, 6:15 PM MDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:35 PM MDTHAIL 1.756 Ssw Wauneta, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WUUS53 KGLD 262333
SVRGLD
NEC057-087-270015-
/O.NEW.KGLD.SV.W.0294.170826T2333Z-170827T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
533 PM MDT SAT AUG 26 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hitchcock County in southwestern Nebraska...
  Northeastern Dundy County in southwestern Nebraska...

* Until 615 PM MDT/715 PM CDT/

* At 533 PM MDT/633 PM CDT/, a severe thunderstorm was located 5
  miles southwest of Wauneta, or 16 miles southeast of Imperial,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Hitchcock and northeastern Dundy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4020 10116 4010 10149 4035 10155 4035 10127
TIME...MOT...LOC 2333Z 339DEG 8KT 4035 10142 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
1 follow-up statement
782 
WWUS53 KGLD 262355
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
555 PM MDT SAT AUG 26 2017

NEC057-087-270015-
/O.CON.KGLD.SV.W.0294.000000T0000Z-170827T0015Z/
Hitchcock NE-Dundy NE-
555 PM MDT SAT AUG 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
MDT/715 PM CDT/ FOR WEST CENTRAL HITCHCOCK AND NORTHEASTERN DUNDY
COUNTIES...

At 555 PM MDT/655 PM CDT/, a severe thunderstorm was located 11 miles
northwest of Stratton, or 15 miles northeast of Benkelman, moving
south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of west
central Hitchcock and northeastern Dundy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 10149 4032 10151 4032 10131 4018 10121
TIME...MOT...LOC 2355Z 346DEG 13KT 4025 10139 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 5:27 PM MDT, 6 minutes earlier.

Area forecast discussion, Aug 26, 5:27 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
527 PM MDT Sat Aug 26 2017

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM MDT Sat Aug 26 2017

Light south to southwest winds are generally expected through early
Sunday morning before veering to the west and northwest (along/west
of the CO/KS border) around sunrise as a sfc trough moves through.
Models heven't been doing too well with forecasting precipitation
of late and this evening/tonight no different. Will keep some
slight chance pops going through evening then dry. Convection
currently over the Rapid City SD area is forecast (per 850-500mb
humidity) to move southeast and reach the McCook to Hill City
areas in the 06z-09z timeframe with the possibility of strong to
severe weather. Showers/thunderstorms remain across the far
eastern portions of the area through sunrise. Will also have to
watch for the possibility of some post frontal low clouds/possible
fog around sunrise along the NE/KS border. Have added patchy fog
as a result. Low temperatures slightly above normal with upper 50s
to mid 60s.

On Sunday low clouds remain possible along the NE/KS border through
late morning with winds across the entire area shifting to the
northeast and slowly increasing in speed. Precipitation chances not
great and generally confined to the far east during the day. By
mid morning northeast winds 10 to 20 mph expected across the
area, highest along and east of the CO/KS border. High
temperatures should reach the mid 80s to around 90. Tough to call
right now but some locations may reach their high temperature by
mid to late in the day before falling a bit behind the front.

.LONG TERM...(Sunday night through Saturday)
Issued at 248 PM MDT Sat Aug 26 2017

Sunday night: Very slight chance of a shower or storm in the far
eastern portions of the CWA. Otherwise, all other areas look dry
after the frontal passage. Lows in the mid to upper 50s.

Monday-Saturday: Dry pattern setting up for the entire week. CWA
stays downstream of a highly amplified ridge aloft. Dry, stable air
remains over the area through most of the week. Will see a slight
chance of rain over the Nebraska counties on Wednesday afternoon with
a weak shortwave moving through the upper flow. Another slight
chance of rain comes Friday over the CO counties. While these
chances are in the forecast, best chance of rain will not come
until the following week.

Temperatures look to be a bit above normal for the period with temps
gradually warming through the week. Saturday may see highs in the
low to mid 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 527 PM MDT Sat Aug 26 2017

VFR conditions should prevail through the TAF period at KGLD,
with less confidence at KMCK as some guidance is hinting at
possible stratus moving towards southwest Nebraska behind cold
front. Thunderstorm activity early in the TAF period (mainly
impacting KMCK) will transition southeast, with another area of
thunderstorm activity expected to move into southwest Nebraska
later this evening. Some guidance shows possible showers or even
thunderstorms lingering through mid morning near KMCK and this
could also limit potential for any fog or stratus. I adjusted
current TAFs based on radar and current short range model trends.

Winds should shift to the north then northeast behind the cold
front Sunday morning, with gusts 18-25kt possible through the
daytime period Sunday (strongest at KGLD).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...SME
AVIATION...DR
Hazardous weather outlook, Aug 26, 10:45 AM MDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 AM MDT Sat Aug 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1045 AM MDT Sat Aug 26 2017 /1145 AM CDT Sat Aug 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated strong to possibly severe thunderstorms are expected across
the area this afternoon and evening. Hail to one inch in diameter
and damaging wind gusts are possible from the strongest storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 26, 3:55 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
355 PM MDT SAT AUG 26 2017

COZ091-092-KSZ027-262300-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
355 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE...SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO AND WESTERN WALLACE
COUNTIES IN WEST CENTRAL KANSAS UNTIL 500 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Weskan, or 18 miles south of Burlington, moving
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sharon Springs, Weskan and Arapahoe.

This includes Highway 385 between mile markers 163 and 172.

LAT...LON 3902 10236 3918 10215 3895 10162 3861 10221
      3862 10222
TIME...MOT...LOC 2155Z 308DEG 14KT 3906 10215

Lockhart
Local storm report, Aug 26, 4:17 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             7 S PALISADE            40.25N 101.10W
08/26/2017  E1.50 INCH       HITCHCOCK          NE   PUBLIC

&&

HILL
Local storm report, Aug 26, 4:29 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             2 WNW TRENTON           40.19N 101.05W
08/26/2017  E1.25 INCH       HITCHCOCK          NE   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL ONGOING AT TIME OF
            REPORT.

&&

DR
Local storm report, Aug 26, 4:50 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             5 SSW TRENTON           40.10N 101.04W
08/26/2017  E1.25 INCH       HITCHCOCK          NE   PUBLIC

            HAIL ALMOST COVERING THE GROUND.

&&

HILL
Local storm report, Aug 26, 5:20 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             12 NNW ATWOOD           39.97N 101.13W
08/26/2017  M1.75 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

DR
Special weather statement, Aug 26, 5:20 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
520 PM MDT SAT AUG 26 2017

COZ092-262330-
Cheyenne County CO-
520 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 530 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cheyenne Wells, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells and Arapahoe.

This includes Highway 385 between mile markers 136 and 150.

LAT...LON 3890 10232 3889 10209 3862 10207 3862 10241
TIME...MOT...LOC 2319Z 005DEG 12KT 3882 10222

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:16 PM MDTSpecial Weather StatementGLDDundy44 min
Aug 25, 6:59 PM MDTSpecial Weather StatementGLDDundy31 min
Aug 26, 3:49 PM MDTSevere Thunderstorm WarningGLDHitchcock41 min
Aug 26, 4:29 PM MDTSevere Thunderstorm WarningGLDHitchcock46 min
Aug 26, 5:56 PM MDTSpecial Weather StatementGLDHitchcock49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.